Alert archive / South Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Aberdeen, SD

August 28, 2021Corson County, South Dakota

NWS Aberdeen, SD issued this special weather statement at Aug 28, 2021, 1:49 AM MDT for Corson County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 1:49 AM MDT (07:49 UTC)
Expired
Aug 28, 2021, 2:15 AM MDT
In force
26 min
Issued by
NWS Aberdeen, SD
Hail
0.88 in
Wind
30

County Corson County, SD

The radar

The Bismarck radar (KBIS), 130 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

804 
WWUS83 KABR 280749
SPSABR

Special Weather Statement
National Weather Service Aberdeen SD
149 AM MDT Sat Aug 28 2021
 
SDZ003-280815-
Corson SD-
149 AM MDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of central Corson
County through 215 AM MDT...

At 149 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Klein Ranch, or 22 miles southwest of Mclaughlin,
moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Little Eagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4551 10120 4560 10126 4582 10086 4566 10072
TIME...MOT...LOC 0749Z 241DEG 36KT 4559 10114 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

$$

Lueck

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Aug 28, 12:49 AM MDT, 1 hour earlier.

Area forecast discussion, Aug 28, 12:49 AM MDT, 1 hour before
Area Forecast Discussion
National Weather Service Aberdeen SD
149 AM CDT Sat Aug 28 2021

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 148 AM CDT Sat Aug 28 2021

As of 1am this morning, seeing some thunderstorms in north central
SD and tied to low level warm air advection (850mb) and the nose of
the low level jet. The RAP analysis is showing this being a little
farther south than initially thought, and starting to see some newer
development in central/southern portions of Dewey county over the
last 30 mins. Taking a look at things from the top down, an upper
trough axis is located over central MT and along the ID/WY border,
with a 90kt jet streak lifting northeast across eastern ND and a
second jet streak of 80-85kts heading into the base of the trough.
Farther west on WV imagery, can see shortwave energy moving into ID
on the back side of the trough, which will be the driving feature
for lingering precipitation chances heading into tonight. But back
to the near term and heading towards the surface, the main focus
will be along the previously mentioned low level jet and warm air
advection, which is occurring due to a surface low in northeast CO
and western NE. There is a severe threat for any of these elevated
storms, as mid level lapse rates are steep (7.5C/km) and helping
lead to MUCAPE values of 1000-1500 J/kg (even a little higher south
near Pierre). In addition, effective shear values are well above
50kts, so feel that severe hail will be possible through the night
as storms continue to the east-northeast across the northern tier of
counties through daybreak. Even some hints of intensification
farther south as they get to the I-29 area towards mid morning, so
will be monitoring that potential.

For the rest of the daytime period today, expect convection to
continue to occur along the convergence of the inverted surface
trough and 925-850 cold front. There are a variety of areas with
convection in the CAMs, but it seems like the most consistent
location for forcing will be from Pierre to Eureka area and east-
southeastward this morning and then gradually shifting east through
the day. With the previously mentioned instability/shear, severe
storms are possible, but may be a little more disorganized due to
the low level jet becoming less focused and veering southwesterly
during the morning hours. Looking towards the afternoon, the severe
potential looks to hinge on the timing of the low level (sfc-
925/850) cold front. If it's a little slower, the severe threat in
our area will increase and if it's faster, it will decrease in the
eastern/southeastern areas. Based on latest trends, seems like the
severe threat (generally southeast of a line from Watertown to
Milbank) will largely be through around 21-22Z and then shift
southeast of the area. Within the warm sector, there will be ample
instability/shear (MLCAPE of 3000 J/kg and 0-6km shear of 40kts), so
severe storms will be likely if they develop before the front moves
through. That's supported by the 00Z HREF UH tracks, where things
rapidly increase as the cap is broken and the tracks are largely
focused on the edge of our CWA and southeast of the CWA. If they
develop in our area, would expect some initial discrete storms and
likely supercells with all severe threats, but as mentioned above,
barring any slow down of the front, the severe threat will be very
short lived.

Additional precip opportunities will occur over the north central
CWA and on the northwestern edge of the convection this evening and
into part of the overnight hours. This is tied to the previously
mentioned shortwave moving into ID early at 04Z today and will
provide mid-level support for some lingering evening and early
overnight precip. After that, high pressure will build into the area
and bring an end to the precip and lead to a nice day on Sunday.
There may be some lingering low clouds or fog in the morning after
the recent precipitation, otherwise, expect a mostly sunny day
across the area (some diurnal CU).

.LONG TERM...(Sunday Evening through Friday)
Issued at 148 AM CDT Sat Aug 28 2021

The long term period will start under fairly zonal flow over the
northern tier of the CONUS, before transitioning to slight ridging
aloft over the Upper Mississippi Valley. This ridging will be tied
to upper lows becoming stationary over Quebec and northern Alberta.
Due to that, expect generally seasonable temperatures through the
middle of next week, before likely trending down slightly towards
the end of the week and as conditions become more unsettled. At this
point, looks to be two opportunities for precipitation, first on
Monday and then again around the middle of the work week. For
Monday, broad 850-700mb warm air advection and some moisture may be
able to kick off a few thunderstorms during the day, especially over
central SD. Does appear to be ample instability (MLCAPE values of
1500-2000 J/kg and MUCAPE of 2000-3000 J/kg), with 35-40kts of
shear, so there is definitely a severe threat if storms get going on
Monday afternoon.

Looking towards the mid-late week period, upper level support will
likely be farther north into ND and southern Canada, kicked out from
the existing upper low over northern Alberta and on the western side
of the previously mentioned building weak ridge aloft, so that may
limit the extent of the precip.  But should see a elongated surface
low/trough somewhere in the Northern/Central Plains and it could
help lead to some precipitation. Moisture likely won't be a concern,
as deterministic models are pointing towards increasing moisture
from the remnants of tropical system Nora moving up and into the
area briefly under the southwesterly flow on the western side of the
ridge over the central CONUS. May quickly get suppressed to the
southeast of the area, but still should help out precip chances.
Finally, EC/CMC ensemble plumes point to increased precipitation
amounts in this period, while the 18Z GEFS isn't overly enthused, so
confidence isn't too high at this point, but NBM PoPs look pretty
reasonable with the increased PoPs during that period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1223 AM CDT Sat Aug 28 2021

Terminals KABR,KATY,KPIR,KMBG

For the most part, VFR conditions will prevail across the area
tonight and through the day Saturday, with the exception of the
potential for some IFR/MVFR cigs across the east during the day
Saturday, including at KATY and KABR. Scattered showers and
thunderstorms are possible late tonight and Saturday, with periods
of MVFR cigs and vsbys expected with the thunderstorms.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SRF
LONG TERM...SRF
AVIATION...Parkin
Hazardous weather outlook, Aug 27, 3:55 AM MDT, 21 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
455 AM CDT Fri Aug 27 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
455 AM CDT Fri Aug 27 2021 /355 AM MDT Fri Aug 27 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region this morning.
There is still potential for a few strong to severe storms, with
strong winds around 60 mph and hail to quarter size. Later this
evening, the next disturbance will move in, with potential for strong
to severe storms over north central South Dakota. Large hail and
strong winds will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe storms are possible on Saturday over northeast South
Dakota and west central Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

TMT

In the hours before

Local storm report, Aug 28, 1:07 AM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
207 AM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 AM     HAIL             1 ENE MOBRIDGE          45.55N 100.42W
08/28/2021  M0.50 INCH       WALWORTH           SD   TRAINED SPOTTER

&&

SRF
Local storm report, Aug 28, 1:47 AM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
247 AM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 AM     HAIL             5 N LOWRY               45.39N 99.98W
08/28/2021  E2.50 INCH       WALWORTH           SD   TRAINED SPOTTER

            NUMEROUS HAILSTONES UP TO TENNIS BALL SIZED
            AND DECREASED TO GOLF BALL SIZED BEFORE
            ENDING. GROUND WAS WHITE WITH HAIL.

&&

SRF
Special weather statement, Aug 28, 1:49 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
149 AM MDT Sat Aug 28 2021

SDZ003-280815-
Corson SD-
149 AM MDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of central Corson
County through 215 AM MDT...

At 149 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Klein Ranch, or 22 miles southwest of Mclaughlin,
moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Little Eagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4551 10120 4560 10126 4582 10086 4566 10072
TIME...MOT...LOC 0749Z 241DEG 36KT 4559 10114

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Lueck

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:14 AM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth31 min
Aug 28, 12:44 AM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth46 min
Aug 28, 1:05 AM MDTSevere Thunderstorm WarningABRDewey, Walworth40 min
Aug 28, 1:39 AM MDTSevere Thunderstorm Warning Considerable damage threatABREdmunds, Walworth66 min
Aug 28, 2:19 AM MDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson26 min
Aug 28, 2:36 AM MDTSpecial Weather StatementABRCampbell24 min
Aug 28, 2:42 AM MDTSevere Thunderstorm Warning Considerable damage threatABREdmunds47 min
Aug 28, 2:57 AM MDTSpecial Weather StatementABRCampbell33 min
Aug 28, 3:12 AM MDTSevere Thunderstorm Warning Considerable damage threatABRBrown, Spink63 min
Aug 28, 3:15 AM MDTSpecial Weather StatementABRCampbell30 min
Aug 28, 3:24 AM MDTSpecial Weather StatementABRWalworth36 min
Aug 28, 3:51 AM MDTSevere Thunderstorm WarningABRDewey39 min
Aug 28, 4:10 AM MDTSevere Thunderstorm Warning Considerable damage threatABRBrown, Clark, Codington, Day, Spink65 min
Aug 28, 4:29 AM MDTSpecial Weather StatementABRDewey16 min
Aug 28, 4:56 AM MDTSpecial Weather StatementABRWalworth34 min
Aug 28, 5:08 AM MDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth37 min
Aug 28, 5:15 AM MDTSevere Thunderstorm Warning Considerable damage threatABRCodington, Day, Grant60 min
Aug 28, 5:40 AM MDTSpecial Weather StatementABRPotter35 min
Aug 28, 5:55 AM MDTSevere Thunderstorm WarningABREdmunds, Faulk35 min
Aug 28, 5:57 AM MDTSpecial Weather StatementABRBrown33 min
Aug 28, 6:01 AM MDTSevere Thunderstorm Warning Considerable damage threatABRGrant44 min
Aug 28, 6:09 AM MDTSevere Thunderstorm WarningABRBrown16 min
Aug 28, 6:24 AM MDTSevere Thunderstorm WarningABRBrown, Edmunds36 min
Aug 28, 6:43 AM MDTSevere Thunderstorm WarningABRGrant, Roberts30 min
Aug 28, 6:53 AM MDTSpecial Weather StatementABRBrown37 min
Aug 28, 7:24 AM MDTSpecial Weather StatementABRDay36 min
Aug 28, 7:26 AM MDTSevere Thunderstorm WarningABRDay, Grant, Roberts30 min
Aug 28, 7:27 AM MDTSpecial Weather StatementABRRoberts48 min
Aug 28, 7:42 AM MDTSevere Thunderstorm WarningABRCodington, Grant, Roberts33 min
Aug 28, 7:50 AM MDTTornado WarningABRGrant, Roberts25 min
Aug 28, 8:14 AM MDTSevere Thunderstorm WarningABRGrant, Roberts31 min
Aug 28, 8:31 AM MDTSevere Thunderstorm Warning Considerable damage threatABRGrant, Roberts44 min
Aug 28, 5:27 AM MDTSpecial Weather StatementABRBig Stone33 min
Aug 28, 8:11 AM MDTSpecial Weather StatementABRTraverse34 min

Nearby

Special Weather Statements in South Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.